Alert archive / Montana / High Wind Watches in 2012
High Wind Watch 2, NWS Billings, MT
NWS Billings, MT issued this high wind watch at Jan 27, 2012, 1:00 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 28, 2012, 9:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 27, 2012, 1:00 PM MST (20:00 UTC)
- In effect from
- Jan 28, 2012, 9:00 PM MST
- Expired
- Jan 28, 2012, 3:28 AM MST
- In force
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
606 WWUS75 KBYZ 272000 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 100 PM MST FRI JAN 27 2012 ..DEEPENING LOW PRESSURE ACROSS EASTERN MONTANA COMBINED WITH HIGH PRESSURE OVER EASTERN IDAHO COULD BRING VERY STRONG WINDS TO THE UPPER YELLOWSTONE AND UPPER STILLWATER VALLEYS LATE SATURDAY EVENING THROUGH SUNDAY EVENING. MTZ065-066-282000- /O.NEW.KBYZ.HW.A.0002.120129T0400Z-120130T0400Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 100 PM MST FRI JAN 27 2012 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING. * TIMING...STRONG SOUTHWEST WINDS WILL BE POSSIBLE FROM LATE SATURDAY EVENING THROUGH SUNDAY EVENING. * IMPACTS...DANGEROUS CROSSWINDS CAN BE EXPECTED IN THE LIVINGSTON AND NYE AREAS...ESPECIALLY ALONG I-90 BETWEEN LIVINGSTON AND BIG TIMBER...AS WELL AS COUNTRY ROADS ALONG THE BEARTOOTH FOOTHILLS. * WINDS...STRONG SOUTHWEST WINDS OF 35 TO 50 MPH WITH OCCASIONAL GUSTS OVER 70 MPH WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ MTZ041-282000- /O.NEW.KBYZ.HW.A.0002.120129T0400Z-120130T0400Z/ NORTHERN SWEET GRASS- INCLUDING THE CITY OF...BIG TIMBER 100 PM MST FRI JAN 27 2012 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING. * TIMING...STRONG SOUTHWEST WINDS WILL BE POSSIBLE FROM LATE SATURDAY EVENING THROUGH SUNDAY EVENING. * IMPACTS...EXPECT DANGEROUS CROSS WINDS ON INTERSTATE 90 NEAR BIG TIMBER...AS WELL AS HIGHWAY 191 FROM BIG TIMBER NORTH TO THE SWEET GRASS COUNTY LINE. * WINDS...STRONG SOUTHWEST TO WEST WINDS OF 35 TO 50 MPH WITH OCCASIONAL GUSTS OVER 70 MPH WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS HOOLEY
1 follow-up statement
367 WWUS75 KBYZ 281028 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 328 AM MST SAT JAN 28 2012 .AN EXTENDED PERIOD OF STRONG WINDS IS EXPECTED TO AFFECT AREAS OF SOUTH CENTRAL MONTANA TONIGHT THROUGH SUNDAY NIGHT. THIS WILL CREATE VERY DIFFICULT DRIVING CONDITIONS ALONG INTERSTATE 90 AT TIMES THIS WEEKEND. MTZ065-291300- /O.UPG.KBYZ.HW.A.0002.120129T0400Z-120130T0400Z/ /O.NEW.KBYZ.HW.W.0004.120129T0000Z-120130T1200Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 328 AM MST SAT JAN 28 2012 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST MONDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST MONDAY. * TIMING...SOUTHWEST WINDS WILL INCREASE THROUGH THE DAY AND BECOME VERY STRONG TONIGHT THROUGH SUNDAY NIGHT. THE STRONGEST WINDS ARE EXPECTED TO OCCUR FROM 10 PM TONIGHT THROUGH NOON SUNDAY. * IMPACTS...DANGEROUS CROSSWINDS SHOULD BE EXPECTED ALONG THE I-90 CORRIDOR FROM LIVINGSTON TO BIG TIMBER. * WINDS...STRONG SOUTHWEST WINDS OF 35 TO 50 MPH WITH OCCASIONAL GUSTS OVER 70 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTREME CAUTION UNTIL THE WINDS SUBSIDE. && $$ MTZ066-291300- /O.UPG.KBYZ.HW.A.0002.120129T0400Z-120130T0400Z/ /O.NEW.KBYZ.HW.W.0004.120129T0000Z-120130T1200Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 328 AM MST SAT JAN 28 2012 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST MONDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST MONDAY. * TIMING...VERY STRONG WINDS WILL DEVELOP TONIGHT AND CONTINUE THROUGH SUNDAY NIGHT. THE STRONGEST WINDS WILL OCCUR FROM 10 PM THIS EVENING THROUGH NOON SUNDAY. WINDS WILL DECREASE BY LATE SUNDAY NIGHT. * IMPACTS...EXPECT DANGEROUS CROSSWINDS ON COUNTRY ROADS ALONG THE BEARTOOTH FOOTHILLS. * WINDS...EXPECT SOUTHWEST WINDS OF 35 TO 50 MPH WITH OCCASIONAL GUSTS OVER 70 MPH FROM NYE TO THE STILLWATER MINE SOUTH OF NYE. SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTREME CAUTION UNTIL THE WINDS SUBSIDE. && $$ MTZ041-291300- /O.UPG.KBYZ.HW.A.0002.120129T0400Z-120130T0400Z/ /O.NEW.KBYZ.HW.W.0004.120129T0000Z-120130T1200Z/ NORTHERN SWEET GRASS- INCLUDING THE CITY OF...BIG TIMBER 328 AM MST SAT JAN 28 2012 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST MONDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...STRONG SOUTHWEST WINDS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE AT TIMES THROUGH SUNDAY NIGHT. THE STRONGEST WINDS ARE EXPECTED TO OCCUR LATE THIS EVENING THROUGH SUNDAY. * IMPACTS...EXPECT DANGEROUS CROSS WINDS ON INTERSTATE 90 NEAR BIG TIMBER...AS WELL AS ALONG HIGHWAY 191 FROM BIG TIMBER NORTH TO THE SWEET GRASS COUNTY LINE. * WINDS...STRONG WESTERLY WINDS OF 30 TO 50 MPH WITH OCCASIONAL GUSTS TO NEAR 65 MPH ARE EXPECTED. THE STRONGEST WINDS WILL BE IN THE BIG TIMBER VICINITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Jan 27, 9:49 AM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Jan 27, 9:49 AM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
949 AM MST FRI JAN 27 2012
.MORNING UPDATE...
UNSTABLE NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE FORECAST
AREA TODAY. STEEP LAPSE RATES ALONG WITH A WEAK DISTURBANCE ALOFT
CURRENTLY ALONG AND EAST OF A RYEGATE TO BILLINGS TO SHERIDAN
LINE. SOME BANDED CONVECTIVE SNOW SHOWERS DEVELOPED DURING THE
PRE-DAWN HOURS OVER MUSSELSHELL...EASTERN YELLOWSTONE AND
TREASURE COUNTIES AND HAVE DRIFTED SOUTHEAST INTO BIG HORN AND
SHERIDAN COUNTIES DURING THE PAST COUPLE HOURS. THESE HAVE
RESULTED IN A QUICK DUSTING TO AROUND AN INCH OF SNOW ALONG WITH
GUSTY WINDS AND REDUCED VISIBILITIES. HAVE BEEN COVERING THESE
AREAS WITH NOWCASTS. RADAR SHOWING BULK OF ACTIVITY QUICKLY
MOVING SOUTHEAST WITH JUST MAINLY ISOLATED SNOW SHOWERS AROUND
THE AREA. HEAVIEST ACTIVITY OVER SHERIDAN COUNTY IS EXPECTED TO
MOVE OUT OF THAT AREA WITHIN AN HOUR.
UNSTABLE ATMOSPHERE WILL CONTINUE THROUGH THIS AFTERNOON SO HAVE
ADDED A CHANCE FOR RAIN AND SNOW SHOWERS FROM BILLINGS EASTWARD
TODAY. GUSTY DOWNSLOPE WINDS WEST OF BILLINGS WILL HINDER ANY
SHOWER ACTIVITY FOR THOSE AREAS. GUSTY NORTHWEST WINDS FROM
BILLINGS EASTWARD WILL CONTINUE THROUGHOUT THE DAY. HIGH
TEMPERATURES WILL BE ABOUT 10 TO 15 DEGREES COOLER TODAY THAN
THURSDAY. NEXT WEATHER FEATURE WILL BE THE POSSIBILITY OF HIGH
WINDS SATURDAY NIGHT THROUGH SUNDAY FROM BIG TIMBER WEST AND
SOUTH TO THE FOOTHILLS. WILL BE TACKLING THIS ISSUE FOR THE
AFTERNOON PACKAGE. UPDATED FORECAST ALREADY SENT. HOOLEY
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
LONG TERM MODELS STILL HAVE CONSIDERABLE DIFFERENCES FROM THE
MIDDLE OF NEXT WEEK ON. IN ADDITION THEY DIFFER ON TIMING OF SHORT
WAVES EARLY IN THE WEEK SOMEWHAT AS WELL. AS A RESULT...CONFIDENCE
BELOW AVERAGE FOR THIS EXTENDED FORECAST. ONE THING THOUGH WE ARE
CONFIDENT ABOUT...THERE SHOULD NOT BE ANY COLD AIR INTRUSIONS AT
LEAST THROUGH MID WEEK...AND A BIG SNOW EVENT DOES SEEM VERY
LIKELY THROUGH MOST OF NEXT WEEK EITHER.
MODELS AGREE THAT THE FIRST HALF OF THE WEEK WILL GENERALLY BE
FAST PROGRESSIVE FLOW. AFTER THAT...THE GFS TRIES TO TRANSITION TO
A RIDGE OVER THE ROCKIES WHILE THE ECMWF KEEPS THE RIDGE AXIS
FURTHER WEST AND STRONG NORTHERLY FLOW OVER OUR FORECAST AREA WITH
THE POTENTIAL OF SOME BACK DOOR COLD AIR BY FRIDAY. CLIMATOLOGY
WISE THE ECMWF LOOKS BEST...BUT THE ECMWF SEEMS TO HAVE TRENDED
JUST EVER SO SLIGHTLY TOWARD THE GFS SINCE THE 12Z CYCLE RUN.
DECIDED NOT TO MAKE ANY SIGNIFICANT CHANGES TO THE GOING FORECAST
TO PREVENT FLIP FLOPS FOR NOW.
LOOK FOR WINDY PATTERN TO CONTINUE IN THE WEST...AND GENERALLY
ABOVE NORMAL TEMPERATURES ACROSS THE BOARD...AT LEAST THROUGH THE
MIDDLE OF NEXT WEEK. BT
&&
.AVIATION...
SNOW SHOWERS WILL IMPACT THE REGION THROUGH MIDDAY BEFORE EXITING
TO THE EAST AND SOUTH IN THE AFTERNOON. LOCAL IFR/VLIFR WILL
POSSIBLE THROUGH 19Z...ESPECIALLY FROM KBIL TO KSHR...WITH
IMPROVING CEILINGS/VISIBILITY AFTER THAT. GUSTY W-NW WINDS OF
25-35 KTS CAN BE EXPECTED AT TIMES TODAY. INTERMITTENT MOUNTAIN
OBSCURATIONS ARE POSSIBLE THROUGH THE DAY. STC
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 036 020/036 024/051 031/046 025/045 025/041 025/042
3/J 00/N 02/W 02/W 21/B 21/B 12/W
LVM 031 016/033 027/050 030/046 024/044 024/042 024/040
1/N 01/N 12/W 02/W 21/B 22/J 12/W
HDN 037 014/036 019/047 025/046 021/043 019/043 021/042
7/W 00/B 02/W 02/W 21/B 11/B 12/W
MLS 033 014/032 015/048 025/047 021/041 020/040 023/040
3/J 00/N 02/W 01/B 21/B 11/B 11/B
4BQ 034 014/033 013/048 025/046 022/042 020/041 022/041
3/J 00/N 02/W 12/W 31/B 11/B 11/B
BHK 030 012/028 011/045 023/044 023/039 017/039 020/038
3/J 01/N 03/W 01/B 31/B 01/B 11/B
SHR 032 012/033 019/050 025/046 020/043 019/041 020/041
7/J 00/B 02/W 12/W 31/B 12/J 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 27, 4:40 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 440 AM MST FRI JAN 27 2012 MTZ029>033-035>039-042-057-058-WYZ098-099-281145- MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE- POWDER RIVER-CARTER-SOUTHERN BIG HORN-EASTERN CARBON- GOLDEN VALLEY-NORTHERN BIG HORN-SOUTHERN ROSEBUD- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 440 AM MST FRI JAN 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-034-040-041-056-063>068-281145- SOUTHERN WHEATLAND-NORTHERN STILLWATER-NORTHERN PARK- NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 440 AM MST FRI JAN 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG SOUTHWESTERLY WINDS ARE EXPECTED TO IMPACT THE INTERSTATE 90 CORRIDOR FROM BIG TIMBER TO LIVINGSTON SATURDAY NIGHT THROUGH SUNDAY. IN ADDITION...STRONG WINDS WILL DEVELOP IN THE NYE AREA AND POSSIBLY FROM BIG TIMBER TO JUDITH GAP ALONG HIGHWAY 191. DRIVING IN THESE AREAS MAY BECOME DIFFICULT DUE TO DANGEROUS CROSS WINDS AND GUSTS OVER 60 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
High Wind Watches in Montana, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.